Header graphic for print
Dangerous Drugs & Medical Devices News & Commentary on Prescription Drug & Medical Device Lawsuits

Depacon, AEDs found to be highly dangerous for developing children

Posted in Depacon / Depakene / Depakote

The connection between antiepileptic drugs and their ability to cause harm to a developing fetus or embryo has been well documented in the medical world.  Many doctors would advise their epileptic patients’ to be on as few antiepileptic drugs (AEDs) as possible.  This is especially important for epileptic women who are trying to conceive.  Author Kaplan PW, from the department of Neurology, Johns Hopkins Bayview Medical Center, wrote an article titled “Reproductive Health Effects and Teratogenicity of Antiepileptic Drugs”, where he states “Women with epilepsy are less likely to bear children than women in the general population, and although this reduced fertility can be attributed in part to effects of the disease itself, the effects of antiepileptic drugs (AEDs), including changes in reproductive endocrine function, are also a factor. Conversely, some AEDs interact with oral contraceptives and can increase the risk for contraceptive failure and unplanned pregnancy.”

The fetus or embryo exposed to antiepileptic drugs is at a much higher risk for major congenital malformations (MCMs) than a fetus which is not exposed during development.  Some studies suggest that a Folic Acid regiment during pregnancy can decrease the risk of MCMs.  AEDs have shown to inhibit the absorption of Folic Acid in the body, a possible cause for major congenital malformations.  Author Kaplan PW. further explains, “In utero exposure to some AEDs may also be associated with increased risk for impaired cognitive function in the growing child. Clearly, possible long-term effects on reproductive health and pregnancy outcomes require careful attention when AED therapy is being considered for a patient with childbearing potential.”

Antiepileptic drugs are now being used to treat a wider range of conditions, such as bipolar disorder and depression, so the dangerous side effects will inevitably be passed on to a greater part of the population.

Since the manufacturer of one particularly dangerous AED called “Depacon” (Abbott Laboratories) has failed to warn women of the risk for birth defects associated with their product, a number of Depacon lawsuits have been filed around the world.

If you used Depacon and your child was born with a birth defect, it may have been the result of in utero exposure to sodium valproate, the active ingredient in Depacon Depakene, and Depakote.

For a free, no-obligation Depacon lawsuit consultation, contact our team at the information provided below.  We have the experience, resources, and skills required to win the justice you deserve, from even the largest pharmaceutical companies.

(855) 452-5529

justinian@dangerousdrugs.us

Call today and see how we can help.

Our Depacon Lawsuit Information page is a great place to start if you have any questions about Depacon.